Minnesota, 2004

Flood in Minnesota, March 28 to 31, 2004

March 28 to 31, 2004 · NWS FGF · 1 event in 1 county or zone

[See antecedent conditions written in brackets under Kittson county]. For Roseau county, a river flood warning was issued for the Roseau River at Roseau.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

[See antecedent conditions written in brackets under Kittson county]. For Roseau county, a river flood warning was issued for the Roseau River at Roseau. The river crested at Roseau just below its moderate (19 feet) flood stage on the 29th. Sandbagging occurred in Warroad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 27, 8:59 PM CST, 12 hours 26 minutes earlier.

Area forecast discussion, Mar 27, 8:59 PM CST, 12 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 PM CST SAT MAR 27 2004

.DISCUSSION...
02Z MSAS ANALYSIS SHOWING SFC LOW AT THE TRIPLE POINT OF ND/SD/MN
BORDERS WITH INVERTED TROUGH EXTENDING NORTHWARD ALONG THE RED RIVER
VALLEY TO THE CANADIAN BORDER. SFC OBSERVATIONS INDICATED THE TROUGH
NEARLY STATIONARY BETWEEN KRDR AND KGFK OVER THE LAST 4 HOURS. KMVX
WSR-88D SHOWING THE BULK OF THE PRECIPITATION REMAINING WEST
(BEHIND) THE TROUGH AXIS. IR SATELLITE IMAGERY IS ALSO SHOWING THE
NEXT UPPER LEVEL VORTICITY MAXIMUM LIFTING NORTHWARD ACROSS EASTERN
NORTH DAKOTA. COOLING CLOUD TOPS ARE OCCURRING IN THE NORTHWESTERN
QUADRANT OF THE VORTICITY MAXIMUM.

GREATEST PRECIPITATION AMOUNTS REMAIN ACROSS AREAS WHICH HAVE SEEN
MODERATE TO HEAVY PRECIPITATION ALL DAY. RADAR ESTIMATED AMOUNTS AND
SURFACE REPORTS INDICATE PRECIPITATION TOTALS IN EXCESS OF THREE
INCHES IN SOME AREAS. SPOTTER AND LAW ENFORCEMENT REPORTS INDICATE A
NUMBER OF ROADS IN THE NORTHWESTERN PORTION OF THE FA AREA ARE GOING
UNDER WATER. AS A RESULT...THE FLOOD WARNING HAS BEEN EXPANDED TO
THE SOUTHEAST TO INCLUDE 3 MORE COUNTIES.

OVERNIGHT...A 55 KNOT 850 MB JET IS EXPECTED TO FORM IN NORTH
CENTRAL MINNESOTA. THUS...A CHANCE OF THUNDERSTORM DEVELOPMENT IS
STILL POSSIBLE ON THE NOSE OF THIS JET. THUS...WILL LET FLASH FLOOD
WATCH CONTINUE UNTIL 12Z SUNDAY MORNING. THE ONE POSITIVE FACTOR IS
THE MAIN CONVECTIVE COMPLEX IN THE CENTRAL PLAINS IS BEGINNING TO
CUT OFF THE GULF OF MEXICO MOISTURE FEED INTO THE NORTHERN PLAINS.
NO OTHER MAJOR CHANGES ARE PLANNED FOR THE FORECAST AT THIS
TIME.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WARNING FOR TOWNER/CAVALIER/PEMBINA/BENSON/RAMSEY/EASTERN
     WALSH/WESTERN WALSH/EDDY/GRAND FORKS/GRIGGS/NELSON AND STEELE
     COUNTIES THRU 00Z MON.
     FLASH FLOOD WATCH THRU 12Z SUNDAY ALL OTHER ND COUNTIES.
MN...FLASH FLOOD WATCH THRU 12Z SUNDAY ALL MN COUNTIES.

&&

BRAMER
Hazardous weather outlook, Mar 28, 6:12 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
612 AM CST SUN MAR 28 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281515-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
612 AM CST SUN MAR 28 2004

...FLOOD WARNING IN EFFECT THROUGH TODAY FOR NORTHEAST NORTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
PERIODS OF LIGHT RAIN OR RAIN SHOWERS ARE EXPECTED TODAY. RAIN WILL
CHANGE TO SCATTERED SNOW SHOWERS LATER THIS EVENING. RUNOFF FROM
RAPID SNOWMELT AND RECENT RAINS WILL CAUSE OVERLAND FLOODING ACROSS
PORTIONS OF NORTHEAST AND EAST CENTRAL NORTH DAKOTA
TODAY...GENERALLY ALONG AND NORTHWEST OF A VALLEY CITY TO MANVEL AND
PEMBINA LINE...INCLUDING MOST OF THE DEVILS LAKE BASIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

RIVER SPOTTERS ARE ENCOURAGED TO REPORT ICE JAMMING PROBLEMS AND ANY
LOCAL FLOODING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

GUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Roseau

When
March 28, 9:25 AM CST to March 31, 11:59 PM CST
Where
Roseau forecast zone
Reported by
NEWSPAPER
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389805.